Missouri, 2025

Hail and Damaging Winds in Missouri, September 16, 2025

September 16, 2025 · NWS EAX · 4 events in 4 counties and zones

During the afternoon and early evening hours of September 16th, isolated thunderstorms developed around the KC metro. These storms brought damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and early evening hours of September 16th, isolated thunderstorms developed around the KC metro. These storms brought damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • * Well needed rainfall chances increase across the region through the weekend with a slow moving upper level low approaching from the intermountain-west. * Above normal temperatures through the forecast period.
Area forecast discussion, Sep 16, 1:53 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

* Well needed rainfall chances increase across the region through
  the weekend with a slow moving upper level low approaching from
  the intermountain-west.

* Above normal temperatures through the forecast period.

&&

.DISCUSSION...
Issued at 252 PM CDT Tue Sep 16 2025

Rex block across the east coast will keep the pattern fairly
stagnant leading to slowly evolving pattern. Upper trough removed
from the upper level flow across southern Montana into Wyoming is
expected to gradually shift east leading to increased low level warm
air advection and isotropic assent ahead of cold front expected to
move through the region on Friday.

SPC mesoanalysis shows ~2500 J/kg of weakly capped CAPE across the
region. Flow through the atmospheric column is weak, therefore storm
motions are generally expected to be 10 knots or less favoring a
northerly trajectory. Flash flood guidance remains incredibly
elevated (generally 3-4"/1 hr, 3-5+"/3-hr), and with the weak shear,
expect storms and locations that receive rainfall to be fairly
spotty. With shear remaining very weak, expect airmass thunderstorms
only lasting for an hour or two, thus self limiting the potential
for flooding despite slow storm motion.

CAMs have been fairly consistent in storms continuing to percolate
through the evening hours and kept 20 percent pops in the evening
hours largely west of highway 65.  Agree with SPC assessment that
there is enough dry air in the column that a wind gust or two to 50
knots are possible with the strongest cores. Any moisture from the
spotty storms could lead to patchy fog early Wednesday morning with
skies gradually clearing and light flow overnight.

Weak shortwave building into the region on Wednesday is expected to
lead to a renewed thunderstorm threat especially through the
afternoon hours.  Once again, shear will be relatively weak leading
to slow storm motion. This combined with deep warm cloud depths
could lead to locally heavy rainfall in locations that see activity.
 While the coverage is expected to be greater than today with
slightly more organized forcing, expect more widespread activity to
hold off till Thursday into Friday when cold front attempts to move
through the region (and upper trough approaches). With that said,
the upper trough weakens late week into the weekend, and with the
uncertainty in where the trough stalls out, there is a bit of spread
in the ensemble guidance this weekend. The increased clouds and
precipitation will keep temperatures closer to seasonal averages,
but temperatures are expected to remain above normal through the
forecast period with ridge building to the west of the upper trough
late week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1216 PM CDT Tue Sep 16 2025

Isolated storms after 21Z could produce wind gusts to near 50
knots. These storms should gradually decrease through the
evening hours. Could see some patchy fog Wednesday morning
before additional storms develop along a frontal boundary
approaching from the northwest. The storms Wednesday afternoon
should be more widespread than the activity this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BT
Hazardous weather outlook, Sep 16, 4:04 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CDT Tue Sep 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171004-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CDT Tue Sep 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

- Above normal temperatures continue into Wednesday. Highs will
  range in the mid 80s to low 90s.

- A few chances for widely scattered storms (20-30%) on Monday
  afternoon/evening to scattered showers and storms (up to
  40%)on Tuesday afternoon/evening. No severe weather expected.

- An unsettled pattern arrives Wednesday with better chances for
  more widespread showers and storms through the end of the
  work-week.

The radar

The Pleasant Hill radar (KEAX), 24 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
September 16, 4:24 PM CST to 4:25 PM CST
Where
Lafayette County, 2.07 mi S of Bates City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.970, -94.070

KSHB-TV viewer shares photo of shed roof damage south of Bates City. Stronger storm with subtle downburst divergence signature noted.

Thunderstorm Wind, Ray

When
September 16, 5:05 PM CST to 5:06 PM CST
Where
Ray County, 2.81 mi S of Elkhorn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.280, -94.110

Social media report of a large tree down on a property in rural Ray County north of Orrick.

Hail, Jackson

When
September 16, 5:46 PM CST to 5:47 PM CST
Where
Jackson County, 1.75 mi SW of Independence Mem Arp
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -94.350

Social media report of mostly pea to nickel size hail with a few stones up to quarter size between Independence and Blue Springs.

Hail, Platte

When
September 16, 6:00 PM CST to 6:01 PM CST
Where
Platte County, 1.27 mi ESE of Parkville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.190, -94.680

KSHB-TV viewer showed picture of quarter sized hail near Parkville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283631, 1293249, 1293248, 1283630.